Among opioids, methadone appears to carry the highest risk for inducing QT interval prolongation and arrhythmia even at low doses, according to a study published in the journal Medical Principles and Practices.
To assess the impact of opioid use on the electrical activity of the heart, researchers searched papers published up to 2017 using 20 opioid names along with keywords such as ‘QTc’, ‘QT interval’, ‘QT prolongation’, ‘ventricular arrhythmias’, ‘atrial arrhythmias’ ‘hERG’, ‘torsades de pointes (TdP)’ and ‘other related terms’.
A 2016 study (Romero et al.) found that methadone was the leading cause of TdP among 2735 patients with prolonged QT interval who were taking prescription drugs. Concomitant use of methadone-interacting drugs was also found to increase the risk of QT prolongation and TdP. Another study (Butler et al. 2011) of 14,500 patients on methadone maintenance treatment (MMT) found that the prime reason for cardiac arrhythmia-related death was taking other interacting prescription drugs.
Studies comparing MMT to buprenorphine maintenance treatment (BMT) over 5-years found buprenorphine to be a safer drug for opioid maintenance treatment as it had no significant effect on QT prolongation. Higher doses of methadone, Pearson (2005) and Price (2014) concluded, were ‘likely’ to contribute to the magnitude of QT prolongation. However, other studies (Chowdhury et al. 2015) could not find a correlation between dose and higher prevalence of QT prolongation. Ehret et al. (2006) found that TdP occurred in a patient on a methadone dose as low as 40mg/day.
Oxycodone doses of ≥100mg were related to longer QT intervals, leading the authors to deem it an ‘intermediate’ risk for arrhythmia, however they stated that more research was needed to confirm these findings. Limited studies of tramadol indicate that it may significantly increase the QT interval but further evaluation is also needed to confirm this. Morphine was found to be ‘low-risk’ at routine doses and studies of fentanyl showed contradictory results.
The authors concluded that “To reduce arrhythmogenic risk, high doses of opioids must be used cautiously with periodic monitoring of electrocardiogram in high-risk consumers such as patients under opioid maintenance treatment.”
For more information visit Krager.com.
This article originally appeared on MPR